Notre Dame Journal of Formal Logic

The Arithmetics of a Theory

Albert Visser

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this paper we study the interpretations of a weak arithmetic, like Buss’s theory S21, in a given theory U. We call these interpretations the arithmetics of U. We develop the basics of the structure of the arithmetics of U. We study the provability logic(s) of U from the standpoint of the framework of the arithmetics of U. Finally, we provide a deeper study of the arithmetics of a finitely axiomatized sequential theory.

Article information

Notre Dame J. Formal Logic, Volume 56, Number 1 (2015), 81-119.

First available in Project Euclid: 24 March 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03F45: Provability logics and related algebras (e.g., diagonalizable algebras) [See also 03B45, 03G25, 06E25]
Secondary: 03F30: First-order arithmetic and fragments 03F40: Gödel numberings and issues of incompleteness 03F25: Relative consistency and interpretations

interpretation weak arithmetic provability logic $\Sigma_{1}$-sentence


Visser, Albert. The Arithmetics of a Theory. Notre Dame J. Formal Logic 56 (2015), no. 1, 81--119. doi:10.1215/00294527-2835029.

Export citation


  • [1] Artemov, S., and L. Beklemishev, “Provability logic,” pp. 229–403 in Handbook of Philosophical Logic, Volume 13, 2nd edition, edited by D. Gabbay and F. Guenthner, Springer, Dordrecht, 2004.
  • [2] Beklemishev, L., and A. Visser, “On the limit existence principles in elementary arithmetic and $\Sigma^{0}_{n}$-consequences of theories,” Annals of Pure and Applied Logic, vol. 136 (2005), pp. 56–74.
  • [3] Beklemishev, L., and A. Visser, “Problems in the Logic of Provability,” pp. 77–136 in Mathematical Problems from Applied Logic, I: Logics for the XXIst Century, edited by D. M. Gabbay, S. S. Concharov, and M. Zakharyashev, vol. 4 of International Mathematical Series, Springer, New York, 2006.
  • [4] Boolos, G., The Logic of Provability, Cambridge Univ. Press, Cambridge, 1993.
  • [5] Boolos, G., and G. Sambin, “Provability: The emergence of a mathematical modality,” Studia Logica, vol. 50 (1991), pp. 1–23.
  • [6] Buss, S. R., Bounded Arithmetic: Studies in Proof Theory, vol. 3 of Lecture Notes, Bibliopolis, Napoli, 1986.
  • [7] Buss, S., “Cut elimination in situ,” preprint, 2013,
  • [8] Cordón-Franco, A., A. Fernández-Margarit, and F. Lara-Martín, “A note on parameter free ${\Pi}_{1}$-induction and restricted exponentiation,” Mathematical Logic Quarterly, vol. 57 (2011), pp. 444–55.
  • [9] de Jongh, D., M. Jumelet, and F. Montagna, “On the proof of Solovay’s theorem,” Studia Logica, vol. 50 (1991), pp. 51-69.
  • [10] Feferman, S., “Arithmetization of metamathematics in a general setting,” Fundamenta Mathematicae, vol. 49 (1960), pp. 35–92.
  • [11] Feferman, S., “My route to arithmetization: The arithmetization of metamathematics,” Theoria, vol. 63 (1997), pp. 168–81.
  • [12] Gerhardy, P., “Refined complexity analysis of cut elimination,” pp. 212–25 in Computer Science Logic, edited by M. Baaz and J. Makovsky, vol. 2803 of Lecture Notes in Computer Science, Springer, Berlin, 2003.
  • [13] Gerhardy, P., “The role of quantifier alternations in cut elimination,” Notre Dame Journal of Formal Logic, vol. 46 (2005), pp. 165–71.
  • [14] Guaspari, D., and R. M. Solovay, “Rosser sentences,” Annals of Mathematical Logic, vol. 16 (1979), pp. 81–99.
  • [15] Hájek, P., and P. Pudlák, Metamathematics of First-Order Arithmetic, vol. 3 of Perspectives in Mathematical Logic, Springer, Berlin, 1993.
  • [16] Hodges, W., Model Theory, vol. 42 of Encyclopedia of Mathematics and Its Applications, Cambridge Univ. Press, Cambridge, 1993.
  • [17] Japaridze, G., and D. de Jongh, “The logic of provability,” pp. 475–546 in Handbook of Proof Theory, edited by S. Buss, vol. 137 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1998.
  • [18] Kaye, R., J. B. Paris, and C. Dimitracopoulos, “On parameter-free induction schemas,” Journal of Symbolic Logic, vol. 53 (1988), pp. 1082–97.
  • [19] Krajíček, J., “A note on proofs of falsehood,” Archiv für Mathematische Logik und Grundlagenforschung, vol. 26 (1987), pp. 169–76.
  • [20] Lesan, H., “Models of arithmetic,” Ph.D. dissertation, University of Manchester, Manchester, 1978.
  • [21] Lindström, P., “Provability logic: A short introduction,” pp. 19–61 in Philosophy in Sweden (Umeå, 1995), vol. 62 of Theoria, Theoria, Stockholm, 1996.
  • [22] Mycielski, J., P. Pudlák, and A. S. Stern, “A lattice of chapters of mathematics (interpretations between theorems [theories]),” Memoirs of the American Mathematical Society, vol. 84 (1990), no. 426.
  • [23] Paris, J. B., and C. Dimitracopoulos, “Truth definitions for $\Delta_{0}$ formulae,” pp. 317–29 in Logic and Algorithmic (Zurich, 1980), vol. 30 of Monographies de L’Enseignement Mathématique, Université de Genève, Geneva, 1982.
  • [24] Pudlák, P., “Some prime elements in the lattice of interpretability types,” Transactions of the American Mathematical Society, vol. 280 (1983), pp. 255–75.
  • [25] Pudlák, P., “Cuts, consistency statements and interpretations,” Journal of Symbolic Logic, vol. 50 (1985), pp. 423–41.
  • [26] Pudlák, P., “On the length of proofs of finitistic consistency statements in first order theories,” pp. 165–96 in Logic Colloquium ’84 (Manchester, England, 1984), vol. 120 of Studies in Logic and the Foundations of Mathematics, edited by J. B. Paris, A. J. Wilkie, and G. M. Wilmers, North-Holland, Amsterdam, 1986.
  • [27] Smoryński, C., “Nonstandard models and related developments,” pp. 179–229 in Harvey Friedman’s Research on the Foundations of Mathematics, edited by L. A. Harrington, M. D. Morley, A. Scedrov, and S. G. Simpson, vol. 117 of Studies in Logic and the Foundations of Mathematics, North-Holland, Amsterdam, 1985.
  • [28] Smoryński, C., Self-Reference and Modal Logic, Universitext, Springer, New York, 1985.
  • [29] Švejdar, V., “On provability logic,” Nordic Journal of Philosophical Logic, vol. 4 (1999), pp. 95–116.
  • [30] Verbrugge, L., “Efficient metamathematics,” Ph.D. dissertation, Institute for Logic, Language and Computation, University of Amsterdam, Amsterdam, 1993.
  • [31] Visser, A., “Interpretability logic,” pp. 175–209 in Mathematical Logic, edited by P. P. Petkov, Plenum, New York, 1990.
  • [32] Visser, A., “The formalization of interpretability,” Studia Logica, vol. 50 (1991), pp. 81–105.
  • [33] Visser, A., “On the ${\Sigma}^{0}_{1}$-conservativity of ${\Sigma}^{0}_{1}$-completeness,” Notre Dame Journal of Formal Logic, vol. 32 (1991), pp. 554–61.
  • [34] Visser, A., “An inside view of $\mathsf{EXP}$,” Journal of Symbolic Logic, vol. 57 (1992), pp. 131–65.
  • [35] Visser, A., “The unprovability of small inconsistency: A study of local and global interpretability,” Archive for Mathematical Logic, vol. 32 (1993), pp. 275–98.
  • [36] Visser, A., “Faith and Falsity: A study of faithful interpretations and false ${\Sigma}^{0}_{1}$-sentences,” Annals of Pure and Applied Logic, vol. 131 (2005), pp. 103–31.
  • [37] Visser, A., “Cardinal arithmetic in the style of Baron von Münchhausen,” Review of Symbolic Logic, vol. 2 (2009), pp. 570–89.
  • [38] Visser, A., “Can we make the second incompleteness theorem coordinate free?,” Journal of Logic and Computation, vol. 21 (2011), pp. 543–60.
  • [39] Visser, A., “Aspects of diagonalization and provability,” Ph.D. dissertation, Utrecht University, Netherlands, 1981.
  • [40] Visser, A., “What is sequentiality?,” pp. 229–69 in New Studies in Weak Arithmetics, vol. 211 of CSLI Lecture Notes, CSLI Publications and Presses Universitaires du Pôle de Recherche et d’Enseignement Supérieur Paris-est, Stanford, 2013.
  • [41] Visser, A., “Peano Basso and Peano Corto,” Mathematical Logic Quarterly, vol. 60 (2014), pp. 92–117.
  • [42] Wilkie, A. J., and J. B. Paris, “On the scheme of induction for bounded arithmetic formulas,” Annals of Pure and Applied Logic, vol. 35 (1987), pp. 261–302.